Kentucky, 2020

Flash Flooding and Flood in Kentucky, July 5 to 9, 2020

July 5 to 9, 2020 · NWS LMK · 30 events in 11 counties and zones

With zonal flow over the country and high temperatures in the 90s, multiple weak surface fronts help to produce afternoon and evening storms during diurnal heating. These storms produced strong winds, hail, and heavy rainfall that resulted in wind damage and flash flooding across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

With zonal flow over the country and high temperatures in the 90s, multiple weak surface fronts help to produce afternoon and evening storms during diurnal heating. These storms produced strong winds, hail, and heavy rainfall that resulted in wind damage and flash flooding across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 5, 2:07 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 5, 2:07 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
307 PM EDT Sun Jul 5 2020

.Short Term...(This evening through Monday)
Issued at 255 PM EDT Sun Jul 5 2020

Another hot and humid day across the region as temperatures have
warmed into the lower 90s with dewpoints in the upper 60s to lower
70s. Scattered showers and storms have been popping up over southern
KY, where deeper moisture and PWATs in the 1.7-2.0 inch range are
located. Within these storms, frequent lightning and heavy rainfall
are being observed. Scattered convection will continue through the
early evening before diminishing towards sunset.

Expect another mild night tonight, with overnight temperatures
remaining in the lower 70s. Tomorrow will then feature much of the
same, with high temperatures warming into the upper 80s to lower
90s. Afternoon convection will be possible across a greater area as
compared to today as deeper moisture spreads northward and the
higher PWATs push north of the Ohio River. The environment will once
again be characterized by moderate instability (SBCAPE of 2000-3000
J/kg) and weak shear. Main threats with storms will continue to be
the potential for torrential rainfall, frequent lightning, and gusty
winds.

&&

.Long Term...(Monday night through Sunday)
Issued at 245 PM EDT Sun Jul 5 2020

A stagnant summer weather pattern will prevail most of the week.
With a tropical air mass and the westerlies remaining well to our
north, there will be plenty of moisture and instability, but weak
capping and next to no shear. We'll see hot and increasingly humid
days, very warm and muggy nights, and scattered thunderstorms
developing each afternoon. Weak flow will provide no organization
for the storms, but they will be slow movers capable of producing
very heavy rainfall and localized flooding.

The pattern does become a little more amplified on Friday, with a
trof digging into the eastern CONUS and ridging over the Rockies, so
that will be our best chance for widespread precip. Will carry a
likely POP on Friday and continue at least a chance through the
nighttime hours. Ridging will start to win out over the weekend,
allowing for a downward trend in POPs Sat into Sun, but can't take
them out completely given NW flow aloft.

&&

.Aviation...(18Z TAF Issuance)
Issued at 130 PM EDT Sun Jul 5 2020

Mostly sunny skies being observed across much of the region this
afternoon, with some storms beginning to pop-up along the KY/TN
border. Generally expect storms to stay across south-central KY, so
have only included mention of TS at BWG through the afternoon and
evening hours, with coverage expected to decrease towards sunset.
Winds will remain light throughout the period, with potential for
fog again overnight. Scattered showers and storms will return Monday
afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...JML
Long Term...RAS
Aviation...JML
Hazardous weather outlook, Jul 5, 2:26 PM EST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Louisville KY
326 PM EDT Sun Jul 5 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-061930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
326 PM EDT Sun Jul 5 2020 /226 PM CDT Sun Jul 5 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are possible through this evening, mainly
south of the parkways. Main threats are heavy rainfall and frequent
lightning, with potential for gusty winds in the strongest storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered afternoon thunderstorms will be possible each day. Main
hazards will be isolated heavy rainfall, locally gusty winds, and
frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JML/RAS

In the hours before

Special weather statement, Jul 5, 2:52 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
352 PM EDT Sun Jul 5 2020

KYZ066-077-052015-
Casey-Adair-
352 PM EDT Sun Jul 5 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CASEY AND
NORTHEASTERN ADAIR COUNTIES...

At 352 PM EDT/252 PM CDT/, a strong thunderstorm was located 8 miles
west of Liberty. The storm is nearly stationary.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Casey Creek, Bass, Atterson, Clementsville, Rheber, Speck, Creston
and Feathersburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3727 8520 3729 8518 3731 8519 3731 8517
      3733 8515 3735 8514 3732 8495 3724 8501
TIME...MOT...LOC 1952Z 211DEG 3KT 3729 8509

DM
Special weather statement, Jul 5, 2:52 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
252 PM CDT Sun Jul 5 2020

KYZ076-052030-
Metcalfe-
252 PM CDT Sun Jul 5 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN METCALFE COUNTY...

At 252 PM CDT, a strong thunderstorm was located near Edmonton. The
storm is nearly stationary.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Center, Knob Lick, Clarks Corner, Beechville, Cork and Node.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3705 8575 3716 8571 3715 8566 3712 8563
      3711 8553 3707 8552 3703 8555
TIME...MOT...LOC 1952Z 211DEG 3KT 3707 8564

DM
Special weather statement, Jul 5, 2:58 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
258 PM CDT Sun Jul 5 2020

KYZ071-073-052015-
Warren-Allen-
258 PM CDT Sun Jul 5 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALLEN AND SOUTH
CENTRAL WARREN COUNTIES...

At 258 PM CDT, a strong thunderstorm was located 7 miles southeast of
Three Springs. The storm is nearly stationary.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Boyce, Alvaton, Allen Springs and Raley Ford.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3680 8631 3681 8639 3690 8638 3688 8625
TIME...MOT...LOC 1958Z 211DEG 3KT 3684 8634

DM
Special weather statement, Jul 5, 3:01 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
401 PM EDT Sun Jul 5 2020

KYZ054-065-052030-
Marion-Taylor-
401 PM EDT Sun Jul 5 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MARION AND NORTH
CENTRAL TAYLOR COUNTIES...

At 401 PM EDT, a strong thunderstorm was located near Campbellsville.
The storm is nearly stationary.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Campbellsville, Taylor County Airport, Phillipsburg, Arista and
Spurlington.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3732 8535 3737 8542 3749 8528 3743 8519
TIME...MOT...LOC 2001Z 211DEG 3KT 3741 8529

DM
Special weather statement, Jul 5, 3:14 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Louisville KY
314 PM CDT Sun Jul 5 2020

KYZ061-070>073-052045-
Warren-Logan-Simpson-Allen-Butler-
314 PM CDT Sun Jul 5 2020

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LOGAN...
SIMPSON...WESTERN ALLEN...SOUTH CENTRAL BUTLER AND SOUTHERN WARREN
COUNTIES...

At 313 PM CDT, radar indicated strong thunderstorms were located
along an area extending from near Russellville to near Scottsville.
Movement was north around 5 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Bowling Green, Russellville, Crestmoor, Memphis Junction, Mount
Victor, Auburn, Woodburn, Hardcastle, Black Jack and Rich Pond.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3665 8659 3665 8666 3679 8692 3707 8676
      3695 8622 3664 8623 3665 8651 3664 8654
      3664 8655 3663 8656
TIME...MOT...LOC 2013Z 164DEG 15KT 3692 8683 3674 8628

DM
Special weather statement, Jul 5, 3:19 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Louisville KY
419 PM EDT Sun Jul 5 2020

KYZ066-052045-
Casey-
419 PM EDT Sun Jul 5 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CASEY COUNTY...

At 419 PM EDT, a strong thunderstorm was located near Cains Store,
moving north at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Evona, Windsor, Phil, Teddy and Labascus.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3711 8497 3717 8503 3725 8490 3716 8484
      3711 8492 3710 8494 3710 8495
TIME...MOT...LOC 2019Z 165DEG 10KT 3714 8495

DM

The radar

The Louisville radar (KLVX), 83 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 3 hail, 3 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
July 5, 3:27 PM EST
Where
Taylor County, 1.06 mi WNW of Spurlington
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.426, -85.297

Numerous trees and power lines were down on Pitman Valley Road near Highway 744. A person was trapped in a vehicle.

Thunderstorm Wind, Taylor

When
July 5, 3:27 PM EST
Where
Taylor County, 1.42 mi NNW of Spurlington
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.438, -85.292

A metal roof was blown off of a building at the intersection of Pitman Valley Road and Finley Ridge Road.

Thunderstorm Wind, Allen

When
July 5, 2:30 PM CST
Where
Allen County, 1.8 mi WSW of Settle
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.870, -86.210

A tree and barn were damaged.

Thunderstorm Wind, Casey

When
July 5, 3:38 PM EST
Where
Casey County, 1.77 mi SE of Liberty
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.300, -84.930

Power lines were down on Bowman Trail Road.

Thunderstorm Wind, Larue

When
July 5, 4:18 PM EST
Where
Larue County, 0.46 mi SSW of Buffalo
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.514, -85.702

Power lines were blown down on a porch and truck on Dixon Street.

Hail, Larue

When
July 5, 4:27 PM EST
Where
Larue County, 0.55 mi E of Hodgenville
Measured
1 in hail
Reported by
Public
Coordinates
37.570, -85.740

A picture of quarter size hail posted on social media.

Hail, Larue

When
July 5, 4:27 PM EST
Where
Larue County, 0.58 mi ESE of Hodgenville
Measured
1 in hail
Reported by
Public
Coordinates
37.568, -85.740

Hail, Larue

When
July 5, 4:35 PM EST
Where
Larue County, 1.29 mi ESE of Tonieville
Measured
1 in hail
Reported by
Public
Coordinates
37.590, -85.780

Thunderstorm Wind, Grayson

When
July 5, 4:27 PM CST
Where
Grayson County, 1.04 mi NNW of Leitchfield
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.494, -86.307

A tree blew down on Sunbeam Road.

Flood, Larue

When
July 5, 5:32 PM EST to 7:32 PM EST
Where
Larue County, 1.11 mi S of Buffalo to 0.65 mi WSW of Buffalo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.504, -85.702

There were multiple reports of flooded roadways across Larue County. One road was Brooks Road near Buffalo.

Flash Flood, Warren

When
July 5, 4:45 PM CST to 6:45 PM CST
Where
Warren County, 31.32 mi N of Glenmore to 31.37 mi N of Glenmore
Cause
Heavy Rain
Reported by
Public
Coordinates
37.619, -86.325

Water washed out a culvert under Tug Howard Road near Highway 401. Replacement costs are unknown.

Flash Flood, Grayson

When
July 5, 5:18 PM CST to 6:18 PM CST
Where
Grayson County, 0.76 mi SE of Clarkson to 0.34 mi SE of Clarkson
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.492, -86.211

There was water flowing over Millerstown Road and Highway 224 near Clarkson, Kentucky.

Thunderstorm Wind, Henry

When
July 6, 5:05 PM EST
Where
Henry County, 1.34 mi S of Dellville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.481, -85.097

A tree was down at the intersection of Drennan and New Cut Road.

Thunderstorm Wind, Jefferson

When
July 6, 5:10 PM EST
Where
Jefferson County, 1.09 mi W of Highlands
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.230, -85.700

A tree was reported down on the 1900 block of Deer Park.

Thunderstorm Wind, Jefferson

When
July 6, 6:10 PM EST
Where
Jefferson County, 0.88 mi NE of Smyrna
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.140, -85.640

A large tree was split near the intersection of Smyrna and Outer Loop.

Thunderstorm Wind, Casey

When
July 6, 8:35 PM EST
Where
Casey County, 0.55 mi E of Windsor
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.130, -84.910

There were trees down on Highway 80 near Windsor.

Thunderstorm Wind, Casey

When
July 6, 8:55 PM EST
Where
Casey County, 1.66 mi S of Beech Bottom
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.346, -84.955

There were trees down on Highway 49 and Highway 70.

Thunderstorm Wind, Fayette

When
July 7, 1:00 PM EST
Where
Fayette County, 1.49 mi SSE of South Elkhorn
Measured
53 kt (61 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.980, -84.570

A large tree fell on a deck and pool.

Thunderstorm Wind, Spencer

When
July 7, 10:00 PM EST
Where
Spencer County, 2.58 mi ESE of Yoder
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.050, -85.310

The emergency manager reported trees and two flagpoles were blown down in the storm.

Thunderstorm Wind, Fayette

When
July 8, 1:10 PM EST
Where
Fayette County, 0.88 mi NNW of Lexington
Measured
53 kt (61 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.062, -84.506

A tree blew down on power lines and a parked vehicle on Whitney Avenue.

Thunderstorm Wind, Jefferson

When
July 8, 2:50 PM EST
Where
Jefferson County, 0.88 mi NW of O Bannon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.290, -85.530

Trees blew down on power lines.

Thunderstorm Wind, Jefferson

When
July 8, 2:50 PM EST
Where
Jefferson County, 0.69 mi N of Graymoor
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.290, -85.580

It was reported that trees were down along Goose Creek Road.

Thunderstorm Wind, Jefferson

When
July 8, 3:08 PM EST
Where
Jefferson County, 1.08 mi E of Springdale
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.300, -85.580

Several large tree limbs were down on Springbrooke Circle.

Flash Flood, Jefferson

When
July 8, 3:50 PM EST to 5:50 PM EST
Where
Jefferson County, 1.01 mi E of Springdale to 0.87 mi ENE of Springdale
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.300, -85.581

There was flash flooding in the Ten Broeck subdivision near Highway 22 and Ten Broeck Way.

Thunderstorm Wind, Fayette

When
July 9, 12:25 PM EST
Where
Fayette County, 1.29 mi WSW of Yarnallton
Measured
53 kt (61 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.090, -84.600

A large tree fell and was blocking Old Frankfort Pike.

Thunderstorm Wind, Franklin

When
July 9, 12:45 PM EST
Where
Franklin County, 1.16 mi N of Big Eddy
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.187, -84.873

A tree blew down near the Old Capitol parking structure of Kentucky 420.

Thunderstorm Wind, Franklin

When
July 9, 12:45 PM EST
Where
Franklin County, 1.29 mi WSW of Frankfort
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.190, -84.870

There was a report of a tree down.

Thunderstorm Wind, Franklin

When
July 9, 12:45 PM EST
Where
Franklin County, 1.03 mi E of Kennebec
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.198, -84.901

Trees were down on Devils Hollow Road.

Thunderstorm Wind, Franklin

When
July 9, 12:45 PM EST
Where
Franklin County, 1.02 mi NW of Frankfort
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.211, -84.863

A transformer was sparking due to a tree down on Reilly Road.

Thunderstorm Wind, Franklin

When
July 9, 12:45 PM EST
Where
Franklin County, 1.09 mi W of Stedmantown
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.220, -84.840

There was a tree down near the Thornhill Bypass.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913361, 913362, 913364, 913365, 913366, 913359, 913776, 913360, 913367, 913777, 908084, 913357, 913368, 913369, 913370, 913371, 913385, 913386, 913398, 913399, 913400, 913401, 913402, 913358, 913405, 913406, 913409, 913411, 913412, 913414.